Colorado, 2019

Blizzard and Winter Weather in Colorado, January 22, 2019

January 22, 2019 · NWS GLD · 4 events in 3 counties and zones

Strong winds and snow moved in from the west across East Central Colorado during the morning. The strong winds, combined with periods of moderate to heavy snow, produced visibilities of less than a quarter mile from the morning into the afternoon.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong winds and snow moved in from the west across East Central Colorado during the morning. The strong winds, combined with periods of moderate to heavy snow, produced visibilities of less than a quarter mile from the morning into the afternoon. For Yuma County, wind gusts were just below criteria until the last couple hours of the event when gusts of 35-40 MPH during the last couple hours of the event. Up to three inches of snow fell in Kit Carson and Yuma Counties, with only an inch or so in Cheyenne County. By the end of the event I-70 was closed across Kit Carson County, possibly even further west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 22, 4:36 AM MST, 24 minutes earlier.

Area forecast discussion, Jan 22, 4:36 AM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
436 AM MST Tue Jan 22 2019

.SHORT TERM...(Today through Thursday night)
Issued at 428 AM MST Tue Jan 22 2019

Major concern will be the expected major winter storm that will
impact the region through today. Upper air analysis is showing a
powerful and very cold system taking shape over the area at this
time. Models are not cold enough over the north central portion of
the country which is where our air mass is coming from.

Today/tonight...Snow band on the west side of the mid level low has
been increasing in extent and intensity the last few hours. This
corresponds well to favorable theta-e lapse rates, mid level
frontogenesis, trowal, and upper level deformation. Models from
yesterday have trended further south with the system.

There may be a brief period of freezing precipitation southeast
portion through mid morning before changing to snow. The area of
snow should continue sag slowly south and east through the day. The
main period of the most intense snow will be in the northwest half
in the morning and then shift into the southeast half in the
afternoon.

Winds behind the system have begun to increase already. Expect those
winds to stay as strong or get stronger, especially after the most
intense snowfall ends which does not differ from the thinking
yesterday. Models have stayed about the same or backed a little on
the winds from yesterday.

Overall the snowfall amounts have increased near an inch over most
of the area. Based on that, the southward shift to the system, and
the stronger winds further south, I have added Cheyenne county
Colorado and Wallace county to the Blizzard Warning. The Blizzard
Warning and Winter Weather Advisory for the rest of the area remain
intact. The snowfall ends/moves east of the area, late this
afternoon into early this evening. Winds also significantly drop off
at the same time. Due to the strong cold air advection and snowfall
going on, lowered todays high temperatures.

Wednesday/Wednesday night...Fast northwest flow will remain over the
area through this period. Mid and upper level frontogenesis acting
on this very cold air mass develops some light snow during the
night. Hard to argue with this, and will leave the slight chance
pops in there that the builder gave me. Lowered high temperatures a
little but that could depend on how much and where the snow falls.

Thursday/Thursday night...Above mentioned lift reaches its greatest
strength during the morning. So will leave the chance pops in there
at this time that I got from the forecast builder. Also made no
other changes to the forecast.

.LONG TERM...(Friday through Monday)
Issued at 133 AM MST Tue Jan 22 2019

Northerly flow aloft on the west side of a large trough centered
over the eastern CONUS. Over the weekend does appear that
shortwave ridging/warming aloft develops, but there remains a
large degree of uncertainty on the amplitude of this ridge
resulting in large spread in possible temperatures throughout the
forecast period. Medium range models suggest a much stronger push
of cold air on Monday. Looking at the GEFS ensembles, there are
several members bringing in much colder temperatures than the
operational models may suggest. While I am inclined to push
forecast to colder solutions, timing difference with fropa lead to
a large amount to uncertainty.

Overall, think the biggest potential impact for the long term will
be potential for strong blast of cold air during the start of next
week. While there are a few chances for precipitations, no major
precipitation impacts are expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 428 AM MST Tue Jan 22 2019

For Kgld, ifr to lifr conditions along with north winds near 25
knots with gusts to around 35 knots are expected until 18z. From
18z to 22z, mvfr with occasional ifr conditions along with north
winds near 32 knots with gusts to 42 knots are expected. At 22z
mvfr conditions will improve to vfr at 23z and continue through
the rest of the period. North winds of 25 to 28 knots with gusts
33 to 37 knots will will continue. At 03z, north winds will
decrease to near 14 knots with gusts to around 22 knots.

For Kmck, mvfr conditions with occasional ifr conditions along
with north winds of 22 to 26 knots with gusts into the 30 to 35
knot range are expected until 01z. At 01z, vfr conditions will
return for the rest of the period. At 01z north winds will be near
18 knots and will decrease to near 8 knots at 07z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001-013-027.

     Winter Weather Advisory until 5 PM MST /6 PM CST/ this afternoon
     for KSZ002>004-014>016-028-029-041-042.

CO...Blizzard Warning until 5 PM MST this afternoon for COZ090>092.

NE...Blizzard Warning until 5 PM MST this afternoon for NEZ079.

     Winter Weather Advisory until 6 PM CST this evening for NEZ080-
     081.

&&

SHORT TERM...BULLER
LONG TERM...JRM
AVIATION...BULLER
Hazardous weather outlook, Jan 22, 4:53 AM MST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
453 AM MST Tue Jan 22 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
453 AM MST Tue Jan 22 2019 /553 AM CST Tue Jan 22 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Light to moderate snow will continue to spread east across the area
through the afternoon. A brief period of freezing rain or drizzle
may occur over portions of the area before it changes to snow by mid
morning. The snow is expected to end across the eastern portion of
the area from late this afternoon through mid evening.

North winds of 25 to 35 mph with gusts to near 50 mph will cause
considerable blowing and drifting of the snow. Blizzard or near
blizzard conditions are expected through the day, especially for
locations along and west of the Colorado border. Roads will be slick
and visibilities will reduced by the snow and blowing snow. As a
result, advisories and warnings have been issued across the region
through the day.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However any snow or visibility
reports will be very helpful.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard, 1 winter weather. Local standard time, as filed.

Blizzard, Cheyenne County

When
January 22, 5:00 AM MST to 1:00 PM MST
Where
Cheyenne County forecast zone
Reported by
Emergency Manager
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

White-out conditions reported in Kit Carson. Similar conditions reported in parts of Kit Carson and Wallace counties.

Blizzard, Kit Carson County

When
January 22, 8:30 AM MST to 12:30 PM MST
Where
Kit Carson County forecast zone
Reported by
Law Enforcement
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

White-out to near white-out conditions reported across the county. A peak gust of 54 MPH was reported during the event.

Blizzard, Yuma County

When
January 22, 10:15 AM MST to 4:00 PM MST
Where
Yuma County forecast zone
Reported by
Emergency Manager
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

White-out to near white-out conditions reported across the county.

Winter Weather, Yuma County

When
January 22, 10:15 AM MST to 3:00 PM MST
Where
Yuma County forecast zone
Reported by
Emergency Manager
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

White-out to near white-out conditions reported across the county.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804126, 804127, 804128, 804203.